Florida, 2017

Heat in Florida, July 25, 2017

July 25, 2017 · NWS MLB · 2 events in 2 counties and zones

Deep layer high pressure remained over central Florida with a low-level ridge axis positioned over Lake Okeechobee, and a mid-level ridge axis across central Florida. The resulting subsidence kept shower and thunderstorm development to a minimum and allowed temperatures to climb into the lower to mid 90s.

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Deep layer high pressure remained over central Florida with a low-level ridge axis positioned over Lake Okeechobee, and a mid-level ridge axis across central Florida. The resulting subsidence kept shower and thunderstorm development to a minimum and allowed temperatures to climb into the lower to mid 90s. As the sea breeze pushed inland dew points rose into the upper 70s creating heat index values around 105, and as high as 108 sporadically.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 25, 9:55 AM EST, 5 minutes earlier.

Area forecast discussion, Jul 25, 9:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1055 AM EDT Tue Jul 25 2017

.DISCUSSION...

...Below Normal Rain Chances and Above Normal Temps Today...

Early morning Cape sounding shows noticeable drying has taken place
through the column with subsidence/warming around 700 mb. GFS
shows a dry tongue across our central sections and lack of cu
development so far in this region seen on hi-res VIS satellite
imagery appears to bear this out. Scattered convection across
north FL may brush far northern Lake/Volusia counties this
afternoon. The best chance for showers/storms will be south of
Orlando and inland from the coast as the sea breeze pushes inland
and where there is a little higher moisture. But coverage looks low,
certainly below normal for late July. So the decreased
clouds/precip combined with building upper ridge suppressing the
atmosphere will allow temperatures to warm into the mid 90s across
much of the area, lower 90s at the coast. Only minor changes to the
current forecast needed.

The combination of above normal temperatures and typical July
humidity will produce peak heat indices around 105 this afternoon.
This is below the 108 threshold for a heat advisory but lack of
relief from clouds/rain could produce a long duration of heat
stress.

&&

.AVIATION...
VFR. Best chance for afternoon convection will be south of MCO and
inland from the coast sparked by the sea breeze. Coverage looks too
low for TEMPO group, may need VCTS for MLB/VRB/FPR.

&&

.MARINE...
No significant changes to current coastal waters forecast. RAP
analysis shows low level ridge axis has shifted slightly north
across the southern (Treasure coast) waters. Light westerly flow
exists across Volusia/Brevard waters but this will turn onshore in a
sea breeze near the coast this afternoon. Seas 1-2FT, up to 3FT
well offshore Volusia/Brevard coast (beyond 20nm).

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  75  93  75 /  20  10  20  20
MCO  97  76  96  76 /  20  10  20  20
MLB  93  76  92  77 /  20  20  30  30
VRB  93  75  93  76 /  30  20  40  30
LEE  96  76  96  77 /  10  10  20  20
SFB  97  76  96  77 /  10  10  20  20
ORL  96  78  96  77 /  10  10  20  20
FPR  93  74  92  75 /  30  20  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Kelly/Glitto
Hazardous weather outlook, Jul 25, 9:39 AM EST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1039 AM EDT Tue Jul 25 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-260000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1039 AM EDT Tue Jul 25 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Lightning storms are expected to become isolated to scattered this
afternoon and early evening, mainly from around Orlando south. Storm
movement will be slow and erratic. The main threats from storms will
be frequent cloud to ground lightning, heavy downpours, and wind
gusts up to 45 mph in a few stronger storms.

.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity will create
a dangerous situation in which heat illnesses are possible. Drink
plenty of fluids...stay in an air-conditioned room...stay out of
the sun...and check up on relatives and neighbors.

.RIP CURRENT IMPACT...
A small east swell along with ocean tides will produce a Moderate
Risk of rip currents at the beaches of east central Florida. Always
swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms are expected over inland lakes this
afternoon, mainly south of Orlando. A few storms may impact the
intracoastal and near shore Atlantic along the Space and Treasure
coasts this afternoon. Gusty winds above 35 knots and frequent
lightning strikes are the main hazards in stronger storms. Movement
will be slow and erratic. Seek safe harbor in advance of storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Coverage of afternoon lightning storms will be lower than normal
again Wednesday, then a return to scattered coverage is expected
late week and into the weekend.

Very warm temperatures and high humidity will continue through
at least mid-week to create the potential for dangerous heat
illnesses.

A small, but persistent east swell will keep an elevated threat
for rip currents at local beaches into late week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock/Glitto

Event by event

2 heat. Local standard time, as filed.

Heat, St. Lucie

When
July 25, 10:00 AM EST to 4:00 PM EST
Where
St. Lucie forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper

Three St. Lucie County residents were taken to local hospitals after complaining of heat-related illnesses while being outdoors. A Port St. Lucie woman in her 20s was transported to a local hospital after she felt dizzy and nauseous after walking for two hours around noon. A Fort Pierce man in his 30s became ill after performing work outdoors and was transported to a local hospital. A teenager was also transported to a local hospital after suffering abdominal pains and sweats after having mowed lawns during the afternoon.

Heat, Martin

When
July 25, 10:00 AM EST to 4:00 PM EST
Where
Martin forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper

Martin County Fire Rescue reported transporting three Martin County residents to local hospitals after they suffered from heat-related illnesses from being outdoors.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702969, 702971.